Printer Friendly

Antidepressants: depressing news.

Today, the most common family of antidepressant medications is that of the selective serotonin reuptake inhibitors, (SSRIs). These include commonly prescribed medications such as Prozac, Paxil, Celexa, Effexor, Lexipro, Zoloft, and Cymbalta.

Although these drugs are generally effective in treating depression, we are still discovering the extent of their impact on sexual functioning. Unfortunately, what we are discovering has not been good news.

The SSRI antidepressants affect the sexual functioning of men as well as women. Men using them often complain of poor-quality erections, lowered sexual drive, difficulty ejaculating, and poor arousal. Women also report lower sexual interest and arousal, diminished lubrication, and uncomfortable or painful intercourse. Orgasm may be fleeting or nonexistent for individuals taking these medications.

Additional Issues

Recently the news about SSRIs is becoming more depressing. In addition to the usual side effects, some people report new and unusual sexual problems such as the leaking of semen, numbness of the genitals, and lack of a pleasurable orgasm. These are symptoms of what has been called "genital anesthesia." Often, the side effects change over time. What might start out as an erection problem can lead to low sexual desire and the inability to get pleasure from a sexual encounter.

Young people pose a special risk. Many researchers are particularly concerned about adolescents prescribed antidepressants; their sexuality might never have a chance to develop naturally. When adolescent development is altered, the individual is at risk for future psychological and interpersonal problems.

False Impressions

When these antidepressants were originally released approximately two decades ago, the general public was led to believe sexual side effects would be a relatively rare and uncommon reaction. Back then, pharmaceutical companies reported sexual difficulties would occur in 2-16% of the people taking the medication. This percentage turned out to be totally inaccurate. Today, a growing body of research suggests sexual side effects are far more common than previously thought, perhaps affecting 50% or more of patients.

Although drug companies would have us believe these sexual difficulties improve over time, that has not been the case. The vast majority of people taking antidepressant medications experience sexual problems for at least as long as they remain on the medication. Reducing the dosage, stopping the medication for a few days, or taking a "drug holiday" does little to improve sexual functioning.

To make matters worse, recent articles documented cases in which sexual problems remain long after the individual has stopped taking the medication (Journal of Sexual Medicine, January 2008). These medications can block the production of testosterone for months or years following a regimen of SSRI medications. In these cases, the article notes, sexual side effects can be potentially irreversible.

Discussing the impact of antidepressants, the American Society for Reproductive Medicine took it one step further. At its 64th annual meeting, in San Francisco during 2008, the association reported Paxil and other SSRIs can damage sperm and contribute to male infertility. Treatment with Paxil was found to increase DNA fragmentation in sperm and caused an adverse effect on male fertility. The study concluded by reporting that men who used Paxil were found to have a five-fold increase in developing abnormal sperm DNA.

DNA integrity is crucial to normal fertility. According to Dr. Cigdem Tinrikut from Harvard Medical School, this is a significant problem for men seeking to have a child. More fragmentation increases the risk that sperm will be unable to fertilize the woman's egg in the female uterus. These damaged sperm have difficulty moving through the urological system and take longer periods to be ejaculated from the body. According to Dr. Tinrikut, this problem of sperm transport can lead to reduced sperm quality and motility.

In addition to the physical complaints caused by SSRIs, depression contributes to the sexual difficulty as well. Frustration simply complicates the problems of sexual dysfunction. Many people on medication just give up trying to be sexual and find they avoid sexual activity all together. The frustration level and lack of sexual confidence simply become too great. As a result, one member of the relationship avoids emotional intimacy and sexual contact. In such cases, couples can easily drift apart.

Impact on SCI

Not surprisingly, the use of antidepressant medications is extensive among people with spinal-cord injury (SCI). In fact, many professionals believe these medications are over-prescribed to individuals with SCI. Often they are used, instead of counseling, to help people cope with various issues related to adjustment. Whether they help or not is still up for debate. That, however, is another topic best left for a future column.

For people with SCI taking anti-depressants, sexual functioning is truly a challenge. They face the double problem of rediscovering sex after injury while trying to function under the influence of a medication known to undermine healthy sexual functioning--not a positive way to build confidence and sexual self-esteem.

Check the Options

The decision to use SSRI medications for depression should be taken seriously. It is certainly important to treat depression, which when untreated can be dangerous and interfere in many aspects of living. However, men should be aware that certain medications for depression carry significant risks in the sexual area. Use of SSRI medications can impact sexual functioning and fertility issues.

Before starting to use these medications, you and your doctor should discuss the possible side effects. Individuals currently taking antidepressants may want to consider other options as well. If sexual functioning is a concern, your doctor may be able to suggest other drugs that can treat depression without impacting your sexual life.

Contact: ducharme@bu.edu.

STANLEY DUCHARME, PhD
COPYRIGHT 2009 Paralyzed Veterans of America
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2009 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:sexuality and SCI
Author:Ducharme, Stanley
Publication:PN - Paraplegia News
Date:May 1, 2009
Words:924
Previous Article:Visitability: a growing trend: while the word may be difficult to say at first, it is an easy concept to understand.
Next Article:Sam Wu, MD.
Topics:

Terms of use | Privacy policy | Copyright © 2020 Farlex, Inc. | Feedback | For webmasters